Colorado, 2006Winter Storm in Colorado, September 22 to 23, 2006
September 22 to 23, 2006 · NWS BOU · 1 event in 1 county or zone
Heavy snow fell across portions of the North-Central Mountains of Colorado.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy snow fell across portions of the North-Central Mountains of Colorado. The Michigan Creek snotel station registered 15.5 inches, with 11 inches reported at Echo Lake
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 21, 1:45 PM MST, 10 hours 15 minutes earlier.
Area forecast discussion, Sep 21, 1:45 PM MST, 10 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 PM MDT THU SEP 21 2006
.SHORT TERM DISCUSSION...DEEP LOW OVER WESTERN KANSAS HAS SLOWED
DOWN AND WILL LIFT NORTHWARD OVER THE NEXT 24 HOURS. SUSPECT MODELS
ARE UNDERDOING THE EFFECTS OF THE WARM ADVECTION NORTH OF THE
LOW...AS THIS DISAPPEARED IN THE MODELS BY 12 HOURS. MAIN EFFECT
WOULD JUST BE A SLOWER MOTION AND MORE GRADIENT WIND ON THE PLAINS
WHERE THE MODELS GO TO A LIGHT WSW WIND QUICKLY TONIGHT. INCOMING
SYSTEM RACING TOWARD US. PREFER NAM TREATMENT OF THIS...AS GFS HAS
BEEN POOR RESOLVING THE DETAILS OF THE STRONG JET STREAKS. OF
PARTICULAR INTEREST IS THE DRY SLOT THE GFS PUTS OVER THE NORTHERN
BORDER ON FRIDAY. THIS EXISTS NOW...BUT IS FILLING RAPIDLY WITH
CONVECTION AND WHATS LEFT OF IT WILL BE IN THE AREA MOST FAVORED FOR
OROGRAPHIC SNOW. THERE MAY REMAIN A SMALL AREA OF SUBSIDENCE...BUT
PROBABLY TRANSIENT ENOUGH TO BE A FOOTNOTE. ON THE EAST
SLOPES...REAL HARD TO GET UPSLOPE WITH THE HUGE LOW SITTING EAST OR
NORTHEAST OF US. WILL BACK OFF A COUPLE OF STEPS ON FRONT RANGE
FOOTHILLS PRECIP...IT SHOULD BE MAINLY CONVECTIVE AND BLOWOVER.
STILL LOOKS LIKE THERE WILL BE ENOUGH FORCING FOR PRECIPITATION ON
THE PLAINS...THOUGH AMOUNTS WILL LIKELY BE LOWERED BY THE WIND
DIRECTION AROUND DENVER. SOUNDINGS SUPPORT SNOW LEVEL OF 7-8
THOUSAND FEET THROUGH FRIDAY.
.LONG TERM DISCUSSION...FRI NGT-SUN...MDLS FAIRLY CONSISTENT IN
MAINTAINING LINGERING NE TO SW ORIENTED UPR TROF ACRS CNTRL RCKYS.
SYS ALG WITH ABUNDANT MSTR WILL CONT TO PRODUCE WDSPRD SNW AND
BLWNG SNW IN MTNS AND SCT SHWRS ON PLAINS FRI NGT. WILL KEEP NEW
SNW AMTS OF 2 TO 6 INCHES ON FRI NGT WHICH WITH FCST SNWFL DURING
PREVIOUS PRDS WILL MEET WINTER STRM WRNG CRITERIA. WILL CUT-BACK
ON SHWRS OVR ERN FTHLLS AND PLAINS DUE TO PERSISTENT NWLY DWNSLP
FLO THRU PRD. AMS BCMS SUBSIDENT BY 06Z ON SAT. AS SYS MOVS TO S
AND E OF AREA WILL THEN DCRS SHWRS AND SNW MTNS THRU SAT NGT. WRM
ADVCTN BEGINS IN MTNS ON SAT NGT WHICH IN SPITE OF GUD OROGRAPHICS
WILL REDUCE SNW ACCUMS. WITH UPR RDG BLDG INTO AREA ON SUN AMS WILL
BE DRIER AND WRMR. WILL MAKE ONLY SML ADJUSTMENTS TO MOS TEMP
GDNC VALUES WHICH ARE ON TRACK WITH MDL H7 TEMPS.
IN EXTENDED PRD...MON-THU...MDLS BUILD UPR RDG OVR WRN U.S. AND
CNTRL RCKYS. AMS WILL REMAIN DRY AND STBL. TEMPS WILL BE ARND
SEASONAL NORMS.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING 12 AM FRIDAY
TO 6 AM SATURDAY NORTHERN MOUNTAINS...ZONES 31..33 AND 34.
&&
GIMMESTAD/GARD...WFO BOULDERHazardous weather outlook, Sep 21, 10:15 AM MST, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1115 AM MDT THU SEP 21 2006
COZ030>051-221200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1115 AM MDT THU SEP 21 2006
...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE
FRIDAY NIGHT FOR THE MOUNTAINS...
...WINTER STORM WATCH IN EFFECT FROM FRIDAY MORNING THROUGH LATE
FRIDAY NIGHT FOR THE FOOTHILLS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
A STRONG LOW PRESSURE SYSTEM OVER WESTERN KANSAS WILL LIFT SLOWLY
TOWARD THE NORTHEAST THIS AFTERNOON AND EVENING. THIS WILL KEEP
STRONG WINDS ACROSS THE EASTERN PLAINS...AND LINGERING RAIN NEAR THE
EASTERN BORDER THIS AFTERNOON. ANOTHER STORMS SYSTEM WILL SPREAD
SNOW BACK INTO THE MOUNTAINS THIS AFTERNOON. THE SNOW WILL BE LIGHT
INITIALLY...BUT IS EXPECTED TO INCREASE OVERNIGHT WITH ACCUMULATIONS
OF 3 TO 6 INCHES BY MORNING IN THE HIGHER MOUNTAINS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A STORM SYSTEM WILL MOVE ACROSS THE AREA FROM FRIDAY INTO SATURDAY.
SIGNIFICANT SNOW ACCUMULATIONS WILL BE LIKELY IN THE MOUNTAINS...
PARTICULARLY FRIDAY INTO FRIDAY NIGHT. THE PRECIPITATION WILL BE
ACCOMPANIED BY WIDESPREAD BLOWING AND DRIFTING SNOW. A WINTER STORM
WATCH REMAINS IN EFFECT FOR MUCH OF THE HIGH COUNTRY THROUGH FRIDAY
NIGHT. SOME LIGHT SNOW MAY FALL IN THE METRO AREA LATE FRIDAY
NIGHT...BUT LITTLE ACCUMULATIONS ARE EXPECTED. DRIER AND WARMER
WEATHER WILL RETURN FOR NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
GIMMESTAD/GARD...WFO BOULDER
Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- September 22, 12:00 AM MST to September 23, 6:00 AM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Kentucky, September 22 to 23, 20064 deaths · $1.1 million · 1 in hail · 24 events
- Tornado in Missouri, September 22, 20065 injured · $7.0 million · F4 · 1 event
- Tornado in Illinois, September 22, 20062 injured · $500,000 · F3 · 1 event
- Tornado in Alabama, September 22, 20063 injured · $1.5 million · F2 · 1 event
- Tornado in Illinois, September 22, 20061 injured · $800,000 · F2 · 1 event
- Hail and Damaging Winds in Arkansas, September 22, 20061 death · 1 injured · $2,000 · 1.25 in hail · 8 events
- Rip Current in North Carolina, September 22, 20061 death · 1 event
- Strong Wind in Texas, September 22, 20061 death · $3,000 · 1 event
- Tornado in Missouri, September 22, 2006$150,000 · F2 · 1 event
- Tornado in Missouri, September 22, 20062 injured · $1.5 million · F1 · 1 event
- Tornado in Alabama, September 22, 2006$75,000 · F2 · 1 event
- Flash Flooding and Hail in Arkansas, September 22 to 23, 2006$3.7 million · 1.75 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533957.